Kentucky, 2009Hail in Kentucky, June 30, 2009
June 30, 2009 · NWS LMK · 6 events in 3 counties and zones
Afternoon thunderstorms were mainly of the garden variety across south central Kentucky. However a few of the stronger storms did produce some sub-severe hail, and one storm intensified enough to produce golf ball sized hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon thunderstorms were mainly of the garden variety across south central Kentucky. However a few of the stronger storms did produce some sub-severe hail, and one storm intensified enough to produce golf ball sized hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 30, 6:35 PM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Jun 30, 6:35 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
835 PM EDT TUE JUN 30 2009
.UPDATE (REST OF TONIGHT)...
UPDATED FORECAST MAINLY THROUGH 06Z. ADDED ISOLATED THUNDERSTORMS
ACROSS SOUTHWEST PORTIONS OF THE FORECAST AREA WITH ISOLATED SHOWERS
ACROSS THE NORTHEAST AREAS. THE SOUTHWEST HAS BECOME MILDLY UNSTABLE
AND SOME MID LEVEL REFLECTIVITY RETURNS WERE BEGINNING TO SHOW UP ON
RADAR AS AN 850MB FRONT APPROACHES THE AREA. THE DEW POINT AT BWG
INCREASED AROUND 3 DEGREES OVER THE LAST HOUR. CAN NOT RULE OUT A
STRAY STORM SO DECIDED TO UPDATE GIVEN RADAR AND SURFACE OBS TRENDS.
EXPECT MOST OF THIS ACTIVITY WILL COME TO AN END BY 06Z AS THE MID
LEVEL WAVE PASSES THE AREA AND SOME SUBSIDENCE SETS INTO THE AREA
FOR THE REST OF THE NIGHT.
ALSO ADJUSTED MINIMUM TEMPERATURES SLIGHTLY ALONG WITH DEW POINTS
AND RELATIVE HUMIDY.
.SHORT TERM (TONIGHT AND TOMORROW)...
THE FORECAST FOR TONIGHT AND TOMORROW IS A BIT OF A CHALLENGE. A
SHORTWAVE WILL ROTATE AROUND THE BACK SIDE OF THE LOW THIS EVENING
AND WITH IT A BOUNDARY WILL CROSS THE FORECAST AREA. THE MAIN
CHALLENGE FOR THIS EVENING WILL BE PRECIPITATION CHANCES. MODELS
INDICATE THE POSSIBILITY FOR PRECIPITATION TONIGHT ACROSS THE
TENNESSEE/KENTUCKY BORDER AS THE BOUNDARY TRAVERSES THIS AREA.
WITH DRY MID LEVEL AIR AND WEAK FORCING WILL LEAVE THE OVERNIGHT
HOURS DRY. HOWEVER...AN ISOLATED SHOWER OR THUNDERSTORM OVER FAR
SOUTH CENTRAL KENTUCKY CANNOT BE RULED OUT.
TOMORROW WILL BE MUCH THE SAME AS TODAY THOUGH THE UPPER LEVEL LOW
WILL RETROGRADE TO THE SOUTHWEST SLIGHTLY. THIS WILL BRING THE
CHANCE FOR SHOWERS AND THUNDERSTORMS TO MORE OF THE FORECAST AREA
TOMORROW AFTERNOON. THINK THAT COVERAGE HOWEVER WILL STILL BE
ISOLATED TO SCATTERED.
TEMPERATURES WILL BE HIGHLY DEPENDENT ON SHOWER/THUNDERSTORM
COVERAGE. WENT A DEGREE OR TWO HIGHER THAN GUIDANCE OVER THE
NORTHEAST TONIGHT DUE TO CLOUD COVER. LOWS WILL GENERALLY BE IN
THE LOWER 60S. HIGHS TOMORROW WILL RANGE FROM THE UPPER 70S TO
LOWER 80S.
.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...
WEDNESDAY NIGHT-FRIDAY NIGHT...
A SPLIT FLOW PATTERN WILL DOMINATE OUR WEATHER THROUGH THE REST OF
THE WORK WEEK...WHERE THE UPPER LOW OVER THE GREAT LAKES WILL
FINALLY MOVE EASTWARD AND A SLIGHTLY WEAKENING WRN CONUS RIDGE WILL
GIVE US A FLATTENED NW FLOW. WILL HOLD ONTO A FEW RAIN SHOWERS OVER
OUR NERN CWA WED NIGHT UNTIL MIDNIGHT FOR RESIDUAL DIURNAL POPS. BUT
THE UPPER LOW SHOULD BE SCOOTING EASTWARD AND LEAVE US WITH CLEARING
CONDITIONS TOWARDS THRS MORNING.
BECAUSE OF THE SPLIT FLOW...SYSTEMS WILL COME CLOSE TO OUR CWA
THROUGH FRIDAY...BUT WILL NOT IMPACT US TOO MUCH. HOWEVER...HAVE
INSERTED SLT CHC POPS THRS NIGHT AND FRI NIGHT ACROSS OUR SWRN CWA
AS WARM-FRONTAL...OVER-RUNNING PRECIP MAY SKIRT OUR SWRN CWA FROM
A SFC LOW PRESSURE CENTER DEVELOPING OVER THE SRN PLAINS. THE NAM
AND GFS SHOW THIS PRECIP AND IT MATCHES WITH SURROUNDING WFOS.
TEMPS SHOULD BE ABOUT 5 DEGREES BELOW NORMAL...WITH LOWER DEWPOINTS
AS WELL. SHOULD BE MOSTLY PLEASANT DAYS TEMPERATURE-WISE FOR EARLY
JULY.
INDEPENDENCE DAY-SUNDAY NIGHT...
FOR THE WEEKEND...THE OPERATIONAL GFS AND EURO...AS WELL AS THE GFS
ENSEMBLES INDICATE THAT THE SFC LOW OVER THE PLAINS WILL PUSH ITS
WARM FRONTAL BOUNDARY TOWARDS OUR CWA...LAYING OUT SOMEWHERE ACROSS
OUR SRN CWA OR JUST SOUTH. BECAUSE OF THIS...HAVE INCREASED CHC
POPS...BACKED BY ENSEMBLE MOS GUIDANCE...SATURDAY AND SUNDAY. NOT
CONFIDENT ON THE BEST TIMING OF PRECIP...BUT GIVEN THE LOCATION OF
THE BOUNDARY...THINK OUR SRN CWA WOULD HAVE THE BEST CHC OF PRECIP
OVER THE WEEKEND. STAY TUNED FOR A MORE FINE-TUNED HOLIDAY FORECAST
AS MODELS COME MORE IN LINE WITH EACH OTHER.
BY SUNDAY...HIGH PRESSURE ACROSS THE UPPER MS VALLEY REGION WILL
START TO SLIDE SE TOWARDS THE CWA...PUSHING THE FRONTAL BOUNDARY/LOW
PRESSURE OFF TO THE SE. HAVE SLT CHC POPS NW TO CHC POP SE...ALL
ENDING BY 00Z MONDAY. TEMPS AGAIN OVER THE WEEKEND SHOULD BE BELOW
NORMAL...ESPECIALLY WHEREVER RAIN FALLS. IF THE FRONT SETS UP A
LITTLE FURTHER NORTH INTO SRN KY...SOME PLACES MAY SEE A LOT OF
RAINFALL. FOR NOW...THAT DOES NOT LOOK LIKE THE SCENARIO.
MONDAY-TUESDAY...
GOOD AGREEMENT BETWEEN THE OPERATIONAL GFS AND THE EURO SHOW HIGH
PRESSURE WILL SLIDE SEWD INTO THE AREA FOR THE START OF THE NEXT
WORK WEEK. HOWEVER BOTH MODELS HINT THAT THE HIGH PRESSURE WILL
SLIDE EASTWARD VERY LATE IN THIS EXTENDED FORECAST...WHERE STRONG
RIDGING AND THUS TYPICAL HOT SUMMER TEMPS WILL BE ON THE WAY
&&
.AVIATION (00Z TAFS)...
VFR CONDITIONS ARE EXPECTED FOR THE FORECAST PERIOD. MID LEVEL
CLOUDS WILL INVADE THE AREA THIS EVENING WITH CIGS AROUND 5 TO 8
KFT. THESE CLOUDS MAY BREAK UP BRIEFLY AS A MID LEVEL FRONT PASSES
THROUGH THE AREA. HOWEVER...EXPECT CLOUD COVER TO REDEVELOP BY
MORNING AGAIN AT AROUND 6 KFT. SHOWERS WILL BE POSSIBLE AS UPPER
LEVEL TROUGH BACKS INTO THE AREA TO THE SOUTHWEST. ANY SHOWERS THAT
DEVELOP FROM MID MORNING TO EARLY AFTERNOON SHOULD STAY CONFINED TO
SDF AND LEX AND THESE COULD DEVELOP INTO ISOLATED THUNDERSTORMS IN
THE LATE AFTERNOON AND EARLY EVENING. OTHERWISE...EXPECT WESTERLY
WINDS AROUND 5 TO 12 KTS.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
UPDATE.......LS
SHORT TERM...EES
LONG TERM....AL
AVIATION.....LS
Hazardous weather outlook, Jun 30, 6:40 PM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
840 PM EDT TUE JUN 30 2009
INZ076>079-083-084-089>092-KYZ023>025-028>043-045>049-053>057-
065>067-020045-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-
BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-
JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-GARRARD KY-
MADISON KY-TAYLOR KY-CASEY KY-LINCOLN KY-
840 PM EDT TUE JUN 30 2009 /740 PM CDT TUE JUN 30 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A SLIGHT CHANCE OF THUNDERSTORMS EXITS FOR WEDNESDAY AFTERNOON AS
AN UPPER LEVEL DISTURBANCE CROSSES THE AREA.
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY
NIGHT THROUGH SUNDAY AS A FRONTAL BOUNDARY STALLS NEAR THE KENTUCKY
TENNESSEE BORDER. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ACROSS
SOUTH-CENTRAL KENTUCKY DURING THIS TIME FRAME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
KYZ026-027-061>064-070>078-081-082-020045-
OHIO KY-GRAYSON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-
METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
740 PM CDT TUE JUN 30 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH AROUND MIDNIGHT.
THE MAIN THREAT WITH THESE STORMS WILL BE DANGEROUS CLOUD TO
GROUND LIGHTING AND BRIEF HEAVY RAINFALL ALONG WITH GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A SLIGHT CHANCE OF THUNDERSTORMS EXITS FOR WEDNESDAY AFTERNOON AS
AN UPPER LEVEL DISTURBANCE CROSSES THE AREA.
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY
NIGHT THROUGH SUNDAY AS A FRONTAL BOUNDARY STALLS NEAR THE KENTUCKY
TENNESSEE BORDER. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ACROSS
SOUTH-CENTRAL KENTUCKY DURING THIS TIME FRAME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jun 30, 6:57 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
857 PM EDT TUE JUN 30 2009
KYZ024-027-010200-
BRECKINRIDGE-GRAYSON-
757 PM CDT TUE JUN 30 2009
...STRONG THUNDERSTORM TO AFFECT PARTS OF GRAYSON AND BRECKINRIDGE
COUNTIES...
AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES EAST OF WHITESVILLE AND MOVING EAST AT
25 MPH.
OCCASIONAL LIGHTNING...HEAVY RAIN AND GUSTY WINDS OF AROUND 35 TO 40
MPH...ARE EXPECTED WITH THIS STORM. SMALL PEA SIZED HAIL MAY ALSO
OCCUR WITH THIS STORM.
THIS STORM WILL BE...
NEAR LEITCHFIELD AROUND 850 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LS
Hail, Warren
- When
- June 30, 8:06 PM CST
- Where
- Warren County, 2.14 mi NNW of Hadley
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.080, -86.630
Location is estimated. The report of penny size hail was on the Butler and Warren County line.
Hail, Monroe
- When
- June 30, 8:25 PM CST
- Where
- Monroe County, 0.55 mi W of Fountain Run
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.720, -85.960
Hail, Warren
- When
- June 30, 8:33 PM CST
- Where
- Warren County, 0.88 mi SW of Bowling Green
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.970, -86.440
Hail, Russell
- When
- June 30, 10:00 PM CST
- Where
- Russell County, Jamestown
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.980, -85.070
Hail, Russell
- When
- June 30, 10:14 PM CST to 10:19 PM CST
- Where
- Russell County, Russell Spgs
- Measured
- 1 in hail
- Property damage
- $300
- Reported by
- Trained Spotter
- Coordinates
- 37.050, -85.080
Quarter sized hail reported falling for around five minutes. Some minor damage to a vehicle was reported.
Hail, Russell
- When
- June 30, 10:18 PM CST to 10:22 PM CST
- Where
- Russell County, 7 mi E of Jamestown
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.980, -84.943
Quarter sized hail fell for four minutes ending at 1222 AM EDT.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Arkansas, June 30, 2009$73 million · 2.75 in hail · 76 events
- Flash Flooding and Flood in Pennsylvania, June 30, 2009$9.3 million · 4 events
- Hail and Damaging Wind in Kentucky, June 30, 2009$500,000 · 1 in hail · 5 events
- Flash Flood and Damaging Winds in Arizona, June 30, 20091 injured · $203,000 · 74 kt wind · 4 events
- Tornado and Hail in Montana, June 30, 2009$100,000 · EF0 · 22 events
- Lightning Strikes in Texas, June 30, 2009$250,000 · 2 events
- Damaging Winds in Tennessee, June 30, 20091 injured · $85,000 · 55 kt wind · 2 events
- Hail and Damaging Winds in Pennsylvania, June 30, 2009$25,000 · 1 in hail · 10 events
- Hail in Missouri, June 30, 2009$30,000 · 3 in hail · 2 events
- Damaging Wind in Arkansas, June 30, 2009$25,000 · 58 kt wind · 1 event
- Flash Flooding and Hail in New Jersey, June 30, 2009$17,000 · 1.5 in hail · 9 events
- Flash Flood and Flood in New York, June 30, 2009$10,000 · 1 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179637, 179638, 179639, 186295, 186301, 186299.